Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2019, 5:26 PM MDT for Douglas County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 5:26 PM MDT (23:26 UTC)
- Expired
- Jul 5, 2019, 6:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Douglas County, CO
The radar
The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:36 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
577 WUUS55 KBOU 052326 SVRBOU COC035-060015- /O.NEW.KBOU.SV.W.0142.190705T2326Z-190706T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 526 PM MDT Fri Jul 5 2019 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Southeastern Douglas County in northeastern Colorado... * Until 615 PM MDT. * At 526 PM MDT, a severe thunderstorm was located near Greenland, or 25 miles north of Colorado Springs, moving northeast at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Greenland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 3923 10488 3933 10466 3913 10466 3913 10485 TIME...MOT...LOC 2326Z 238DEG 24KT 3920 10481 HAIL...1.25IN WIND...<50MPH $$ BARJENBRUCH
1 follow-up statement
348
WWUS55 KBOU 052356
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
556 PM MDT Fri Jul 5 2019
COC035-060015-
/O.CON.KBOU.SV.W.0142.000000T0000Z-190706T0015Z/
Douglas CO-
556 PM MDT Fri Jul 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN DOUGLAS COUNTY...
At 555 PM MDT, a severe thunderstorm was located 8 miles west of
Elbert, or 25 miles north of Colorado Springs, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Douglas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3925 10472 3927 10467 3920 10466 3913 10466
3913 10476
TIME...MOT...LOC 2355Z 281DEG 19KT 3918 10467
HAIL...1.25IN
WIND...<50MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:27 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 5, 3:27 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 PM MDT Fri Jul 5 2019 .SHORT TERM...(This evening through Saturday) Issued at 229 PM MDT Fri Jul 5 2019 Similar to yesterday afternoon, towering cumulus and storms have initiated over the mountain terrain and west Palmer and these storms should take more of an east to northeasterly track as they work toward better moisture on the plains. Stratus across the plains and foothills from this morning has nearly eroded with a cumulus field developing in it's place. Current ACARS soundings are still showing the mid-level warmth cap near 700-650mb. This will take awhile to break through on the plains, however any developed storms from the higher terrain moving eastward into this environment may survive and push out onto the far eastern plains earlier before 00Z. With plenty of CAPE energy in the 1500-3000 J/kg range, along with forecast SFC-6K shear approx 40-45kts and relatively drier air above 500mb, large hail will be the main threat. Can't rule out potential hydro issues from slow moving storms, or even stalled or backbuilding storms. Areas of concern with flooding would be burn scars, urban areas and foothill valleys. Storm activity should be active through late evening. Strongest storms should push out of the area by midnight, however a few of the short term models hint at persistent weaker thunderstorms regenerating under southwesterly flow aloft for overnight into early Saturday. Meanwhile, the NAM indicates convection up in SE WY exiting into Nebraska and extreme NE CO while sending down another surge of cool and moist northeasterly flow late tonight. Will keep higher pops and QPF going for this into the overnight period. With the likelihood of northeast surface flow overnight, yet another round of low clouds and potential fog may be possible for Saturday morning. For early Saturday, starting to see subtropical moisture drawing northward into the southern and central Rockies. With a deep trough of low pressure spinning over the Pacific northwest, a subtle shortwave trough will pass over the northern section of CO by Saturday afternoon and evening. Therefore, ingredients again coming together for another diurnal round of strong to potentially severe storms for Saturday afternoon and evening. Due to cooler high temps Saturday, ML CAPEs are about half of what the past two afternoons have provided, however with ample moisture and a triggering wave aloft, showers and thunderstorms will be likely. With south to southeasterly surface flow developing across the plains Saturday afternoon, the likelihood for a Denver cyclone comes into play as a focus for storm initiation. A weak tornado or two will again be a possibility with decent turning and ventilation to the storms. With precipitable water values at this time around 1.00", heavy rain and potential flash flooding issues will be the main threats. .LONG TERM...(Saturday night through Friday) Issued at 229 PM MDT Fri Jul 5 2019 Saturday night, the models show a weak upper level disturbance brushing across northern Colorado in the evening. Severe potential will carryover into the evening hours. Best chance of precipitation will be in the evening and should see the showers decrease quickly after midnight. Sunday and Sunday night, the upper ridge will remain centered over TX with subtropical moisture continuing to advect northeastward across the cwa. Lower levels a little drier, with ML 100 mb CAPES 500-1000 j/kg. PW values 0.75 to 0.95 inches, locally heavy rainfall but the overall severe potential for thunderstorms should be decreasing. Expect scattered coverage in the mountains, with scattered to likely pops across the northeast plains late Sunday afternoon and evening. Early next week, it will be warmer with slightly less convective coverage in the afternoon and evening. The center of the upper ridge does shift westward by early next week then builds over the central Rockies. This will result in temperatures near seasonal normals with decreasing coverage of thunderstorms in the afternoon and evening. By the middle of the week, the ridge is forecast to be centered near the Four Corners Region, with a weak and drier northwesterly flow aloft over the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 229 PM MDT Fri Jul 5 2019 Strong thunderstorm development is expected for this afternoon in the vicinity of the terminals from 22z thru 04z. Main threats associated with the storms will be large hail, heavy rain and gusty winds. An east to northeast component to the winds should persist into the early evening hours before transition over to a overnight drainage pattern after 04z. Light morning flow is expected to transition to s southeasterly component by Saturday afternoon. Strong thunderstorms with hail, heavy rain and gusty winds are expected in the vicinity of the terminals again after 20z Saturday. && .HYDROLOGY... Issued at 229 PM MDT Fri Jul 5 2019 No significant changes to original thoughts on heavy rain and flood potential this evening and also again for Saturday afternoon. A few of the storms which have slow movement or get stuck back- building could produce up to 3 inches of rain in 2 hours. Faster moving training storms would also produce flash flooding issues. The more likely scenario is still single storms producing an inch of rain in under an hour with minor flooding possible, mainly in susceptible areas or places that got heavy rain over the last couple of days. Some mountain streams remain high due to snowmelt, with localized minor flooding. These are generally not expected to be affected by heavy rain today, as there is much less moisture west of the foothills. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Fredin LONG TERM...Cooper AVIATION...Fredin HYDROLOGY...Fredin
Hazardous weather outlook, Jul 5, 10:31 AM MDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1031 AM MDT Fri Jul 5 2019 COZ030>051-061645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1031 AM MDT Fri Jul 5 2019 ...SEVERE STORMS POSSIBLE AGAIN LATER TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms will develop over the foothills and mountains along with the Palmer and Cheyenne Ridges this afternoon. Storms will then spread across the plains during through late tonight. The main threat today is large hail, with the possibility of a few storms producing hail over 2 inches in diameter. Heavy rain of up to 3 inches in two hours producing flash flooding, damaging winds, and isolated tornadoes are also possible. The severe weather is most likely between 3 pm and 8 pm in areas just east of the mountains, and between 6 pm and midnight over the eastern portion of the plains. The storms should end over the western part of the area by around midnight, but may continue over the eastern areas through the early morning hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely again on the plains Saturday afternoon and evening, with scattered storms over the mountains. Chances will be slightly less on Sunday. The storms could produce heavy rain with a couple severe storms possible both Saturday and Sunday. There will be a chance of late day showers and thunderstorms on Monday, then a slight chance for the rest of the week. Temperatures will be a little below seasonal normals over the weekend, then warm to near normal for the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 pm.
In the hours before
Local storm report, Jul 5, 4:42 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 6 SE KIOWA 39.28N 104.38W
07/05/2019 M1.75 INCH ELBERT CO TRAINED SPOTTER
E558 1 TO 1.5 INCH ACCUMULATION.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:12 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Jefferson | 48 min |
| Jul 4, 6:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 44 min |
| Jul 4, 6:18 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 31 min |
| Jul 4, 6:33 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver | 18 min |
| Jul 4, 6:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
| Jul 4, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 27 min |
| Jul 4, 6:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Broomfield | 17 min |
| Jul 4, 7:24 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 27 min |
| Jul 4, 7:31 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| Jul 4, 7:39 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 19 min |
| Jul 4, 7:48 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 27 min |
| Jul 4, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 25 min |
| Jul 4, 8:18 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 27 min |
| Jul 4, 8:41 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 34 min |
| Jul 4, 8:53 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 37 min |
| Jul 4, 9:41 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 49 min |
| Jul 4, 10:54 PM MDT | Tornado Warning | BOU | Phillips | 21 min |
| Jul 5, 4:02 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
| Jul 5, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 44 min |
| Jul 5, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 36 min |
| Jul 5, 5:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 24 min |
| Jul 5, 5:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.